New Mexico, 2018

High Wind in New Mexico, March 4 to 5, 2018

March 4 to 5, 2018 · NWS ABQ · 3 events in 3 counties and zones

A low pressure moving quickly east across Colorado generated widespread windy conditions over New Mexico. Southwest winds will increased quickly over the region during the morning hours then peaked in the afternoon before tapering off very slowly through the evening hours.

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A low pressure moving quickly east across Colorado generated widespread windy conditions over New Mexico. Southwest winds will increased quickly over the region during the morning hours then peaked in the afternoon before tapering off very slowly through the evening hours. Nearly the entire area saw peak wind gusts between 45 and 55 mph. The highest winds were observed in the Ruidoso area and within the Sangre de Cristo Mountains where gusts up to 58 mph were reported. Blowing dust did produce some hazy skies across the area but no significant dust plumes developed. Very dry conditions with above normal temperatures and windy conditions led to widespread critical to locally extreme fire danger. A wildfire broke out on Kirtland AFB and burned 100 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 4, 11:07 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 4, 11:07 AM MST, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1107 AM MST Sun Mar 4 2018

.UPDATE...
Have added some zones to the Wind Advisory, generally the northwest
quarter, southwest mountains, and the Tularosa and Lower Chama River
Valleys. Also raised some high temperatures, in the west, with the
cold front a bit slower to arrive, and in the east as well. Roswell
hit 83 yesterday, and don't see why it can't again today. Updated
ZFP to follow shortly.

&&

.PREV DISCUSSION...1102 AM MST Sun Mar 4 2018...
.AVIATION...
18Z TAF CYCLE
Southwesterly winds have already started to increase across the Land
of Enchantment. Winds will continue to increase through the afternoon
hours and become more westerly, with gusts near 40kt across many
western areas, and near 50kt across the Sangres and much of the
northeast. Gusts near 35kt are more likely near KROW and KCVS. BLDU
will be possible with visibility restrictions, though it is hard to
pinpoint a time and location. A Pacific cold front will swing from NW
to SE this eve and overnight, switching the winds out of the
northwest. Wind speeds will slowly decrease this evening and
overnight. Less wind is in store for Monday.

34

&&

.PREV DISCUSSION...320 AM MST Sun Mar 4 2018...
.SYNOPSIS...
A strong low pressure system moving north of New Mexico today will
bring very unpleasant weather to the area. Expect strong winds to
develop over the region by late this morning with very low humidity
and widespread blowing dust. Light rain showers and higher mountain
snow will move along the Colorado border during the afternoon and
early evening. Low temperatures tonight will be in the teens and 20s
most areas. Monday will be blustery with high temperatures 10 to 15
degrees below normal. Monday night will be the coldest night of the
week with lots of single digits, teens, and 20s. A warming trend
will begin Tuesday through Friday with periodic high cloudiness and
lighter winds.

&&

.DISCUSSION...
An unseasonably cold upper level trough and associated potent upper
level jet max moving through the central Rockies today will deliver
very unpleasant weather to NM. Above normal temperatures ahead of
this system with deep mixing and a strong surface pressure gradient
will generate widespread strong to potentially damaging winds over
the area this afternoon. High Wind Warnings and Wind Advisories are
in effect for nearly the entire area, along with Red Flag Warnings
for extreme fire danger over eastern NM. Conditions will be favorable
for widespread blowing dust with the most notable impacts expected
downwind of source regions. The GOES-16 mesoscale-1 sector will be
available today for operations and the Dust RGB, Smoke, and Fire
products will be closely monitored.

A cold front will move through the region later today and bring much
colder conditions to the area for Monday. Temperatures tonight will
be cold with brisk northwest winds slowly tapering off through the
overnight. Monday will feature blustery conditions with temperatures
10 to 15 degrees below normal. Exceptionally dry air in the wake of
this system with strong surface high pressure and clear skies Monday
night will lead to very cold temperatures Tuesday morning. Lots of
single digits and teens are expected over northern and central NM
with 20s across the east. Tuesday will moderate nicely but still
remain slightly below normal.

Wednesday through Friday will feature a warming trend as flow aloft
becomes west/northwest. Models are hinting at thick high cloud cover
spreading over the area late Wednesday and Thursday. Otherwise the
overall pattern will be tranquil with increasing winds by Friday.

Guyer

&&

.FIRE WEATHER...
...FIRE WEATHER CONCERNS PEAK TODAY...

The most critical fire weather conditions of the recent stretch will
occur today as winds strengthen areawide, and central and eastern
areas experience very low humidities, temperatures around 5 to 17
degrees above normal, and a Haines Index of mostly 5. An upper level
low pressure system will pass north of NM today and tonight steering
the jet stream across the forecast area. In addition, a lee trough
already in place will deepen into a 995 mb (or so) surface low in
eastern CO. As a result, west and southwest surface wind gusts will
commonly vary from 40 to 50 mph across the forecast area today,
except potentially around 60 mph across the Northeast Highlands.
Along and west of the Continental Divide, a Pacific cold front will
arrive from the northwest today causing temperatures to fall below
normal and humidities to climb above critical thresholds. There will
be some locally critical fire weather conditions along the east
slopes of the West Central and Northwest Highlands, and in the Santa
Fe and Espanola areas, this afternoon. Rain and snow showers are
possible across the northwest mountains today, but little or no
accumulation is expected.

In the wake of today's cold front, high temperatures will cool below
normal on Monday and Tuesday. Despite the cool temperatures, minimum
humidities are expected to fall below critical thresholds most
places both days. In addition, the tail end of a speed maximum in
the polar jet will linger over the forecast area on Monday with
breezy northwest flow across northern and central areas, and even
some locally critical fire weather conditions around the Clines
Corners to Santa Rosa corridor. Northeast Union County may also have
locally critical fire weather conditions on Monday. Further, areas
of poor ventilation are forecast to develop in the West Central and
Northwest Highlands along and west of the Continental Divide on
Monday. Winds will continue to weaken on Tuesday, enabling a broad
area of poor ventilation to develop across much of the East Central
Plains, much of the Rio Grande Valley, and much of the west.

A ridge of high pressure will cross the Desert Southwest from the
west Wednesday and Thursday.  High temperatures will trend above
normal in the west Wednesday and the east as well Thursday. A lee
trough may try to develop again by Thursday afternoon causing gusty
winds to return to parts of the east.  Winds could become breezy in
a lot of places on Friday as an upper level trough crosses the west
coast and a shortwave trough passes north of NM causing winds aloft
to strengthen and the lee trough to deepen. This should return
critical fire weather conditions at least locally to the eastern
plains Friday afternoon. Models differ on the track, but they do
bring the west coast trough eastward across the Rockies next weekend
with a chance of wintry precip mainly over northern parts of the
forecast area.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for the following
zones... NMZ103-104-106>108.

Wind Advisory until 7 PM MST this evening for the following zones...
 NMZ501>508-510>512-516>519-521>525-530-533-534-539-540.

High Wind Warning until 7 PM MST this evening for the following
zones... NMZ527>529-531-532.

High Wind Warning until 5 AM MST Monday for the following zones...
NMZ513>515-526.

&&
Hazardous weather outlook, Mar 4, 3:29 AM MST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
329 AM MST Sun Mar 4 2018

NMZ501>540-051200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
329 AM MST Sun Mar 4 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from 9 AM to 7 PM MST today along
and east of the central mountain chain and the middle Rio Grande
Valley where low humidities combine with strong winds and above
normal temperatures to create critical to extreme fire weather
conditions. Extreme fire conditions over eastern NM will elevate
potential for a significant wildfire. Southwest to west winds may
gust over 60 mph across the high terrain of central New Mexico and
over portions of the high plains of eastern NM. Wind gusts of 40 to
50 mph are expected elsewhere. Strong winds and blowing dust may
suddenly reduce visibility and create hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks and strong to
damaging wind gusts.

Guyer

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
March 4, 1:30 PM MST to 2:30 PM MST
Where
South Central Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$500
Reported by
RAWS

The Smokey Bear RAWS reported a peak wind gust up to 58 mph. Strong wind gusts around Ruidoso tossed a large trampoline into a nearby fence.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 4, 3:00 PM MST to 6:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Taos Ski Valley reported peak wind gusts between 58 mph and 64 mph atop Kachina Peak and Highline Ridge.

High Wind, Far Northeast Highlands

When
March 4, 10:30 PM MST to March 5, 12:00 AM MST
Where
Far Northeast Highlands forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Public

A weather station six miles north-northwest of Miami reported peak sustained winds between 40 mph and 49 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733275, 733274, 733276.